How can I tell if I am having a heart palpitation?
I am a 32 year old mother of one with no history of heart problems. Since 2007 I get occasional panic attacks after having sudden panic attacks. Sometimes my pulse is quick, sometimes it is slow and it feels like my arteries jump out of my neck. I seem to get these episodes after stress or lack of sleep.
Heart palpitations are very distinct, but people often have describe them in different terms. It seems that your description of your arteries jumping out of your neck when your pulse changes is very consistent with palpitations. It also sounds like you are getting panic attacks. Panic attacks are common in women your age and should always be treated. The best first step to treating panic attacks is making sure that you do not have another explanation for your symptoms. Palpitations can also be do to a heart arrhythmia. This is basically an abnormal heart rhythm that makes your heart beat fast when it is not supposed to. The initial test for this is an EKG during an episode. If nothing is found, but an arrhythmia is still on the list of possibilities, patients can go home with longer term heart monitoring to see if there are any issues. When these do end up being panic attacks, the best treatment is a class of medicines called the SSRIs (example prozac, celexa, zoloft). These medicines are good for depression, but they also work for panic attacks. The best physician for you to speak to about this is your primary care physician. He or she can take a detailed history of your symptoms and decide what additional testing needs to be done.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.